Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Albuquerque, NM

July 14, 2018Socorro County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 14, 2018, 2:53 PM MDT for Socorro County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 2:53 PM MDT (20:53 UTC)
Expired
Jul 14, 2018, 5:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 122 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WGUS55 KABQ 142053
FFWABQ
NMC053-142345-
/O.NEW.KABQ.FF.W.0029.180714T2053Z-180714T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
253 PM MDT SAT JUL 14 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Socorro County in central New Mexico...

* Until 545 PM MDT.

* At 252 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Socorro, Escondida and Luis Lopez. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3413 10688 3408 10686 3400 10686 3396 10685
      3396 10709 3414 10705

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:11 PM MDT, 42 minutes earlier.

Area forecast discussion, Jul 14, 2:11 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
211 PM MDT Sat Jul 14 2018

.SYNOPSIS...
Another healthy batch of afternoon storms have formed over the higher
terrain with the greatest coverage over southern and west-central New
Mexico. Daily rounds of convection will continue Sunday and Monday
with locally heavy rainfall and the potential for flash flooding over
burn scars remaining. Storm coverage will trend down Tuesday as high
pressure begins to build over the region, with temperatures well
above average state-wide by Wednesday. Although storm coverage
trends down for late next week, any storms that do form will continue
to bring the threat of locally heavy rains.

&&

.DISCUSSION...
Another healthy batch of high terrain storms have formed this
afternoon, sct over southern and west-central NM, more isold so far
over the northern mtns where drier mid-level air is intruding from
the NE. Storm motions remain slow and will drift over valley
locations later this evening slowly dying out overnight. The threat
of locally heavy rainfall and flash flooding remains, so will keep
the Flash Flood Watch going with the overnight crew continuing to
make the decision for Sunday.

Sunday and Monday look to be rather similar with slow storm motions
and storms focusing over the high terrain first before drifting over
valley locations. The aforementioned mid-level dry air will work its
way further south over eastern NM Sunday, with an easterly wave
moving over Mexico by Monday. This will force storms to focus more
over central and western NM Sunday and Monday. Locally heavy rains
can be expected with afternoon storms.

By Tuesday, PoPs trend down significantly focusing over western and
northern locations. A ridge begins to build squarely over NM during
this time, strengthening into the latter half of next week. This
should limit any afternoon convection to the higher terrain, with
temperatures warming well above normal. 100s are back on tap for the
lower elevations of eastern NM, including Roswell and TCC by Wed.

24

&&

.FIRE WEATHER...
Near record moisture levels across NM will continue to generate
daily rounds of scattered to numerous showers and storms through
Tuesday. Weak steering flows will lead to locally heavy rainfall
with the potential for flash flooding, particularly over recent burn
scars. Convective activity will shift more into the northern and
western high terrain as we progress into early next week. High
temperatures will remain near to slightly below normal with very
good to excellent overnight recoveries for most areas.

An unseasonably strong upper level high center will attempt to build
over NM through the middle to end of next week. Temperatures beneath
this high center will warm above normal and the coverage of showers
and storms will be limited to the areas in and around the higher
terrain. Moisture recycling and very weak steering flow will still
lead to locally heavy rainfall however footprints will become much
smaller. Haines values will begin rising into the 5 and 6 range with
minimum humidity trending into the teens just about everywhere.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
A very moist atmosphere with light steering flow will lead to another
crop of SHRA/TSRA with locally heavy rainfall through this evening.
Storm motions will be slow and erratic toward the west-southwest over
most of the area. Favored locations initially will be near the higher
terrain before propagating on outflow boundaries to nearby highlands
and valleys through late day. Any direct hits from +TSRA will produce
strong outflow wind gusts near 45 kt, frequent lightning, and brief
IFR cigs/vsbys from heavy rainfall. SHRA will persist thru 04Z-08Z
before dissipating to a thick mid level cloud deck until sunrise.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  90  62  89 /  50  30  50  20
Dulce...........................  54  86  54  84 /  50  50  60  60
Cuba............................  55  84  55  81 /  50  50  70  50
Gallup..........................  56  86  55  84 /  50  40  60  30
El Morro........................  53  79  53  79 /  60  60  70  50
Grants..........................  56  85  57  84 /  50  40  60  40
Quemado.........................  55  77  55  78 /  60  60  70  50
Glenwood........................  63  82  63  86 /  40  40  50  50
Chama...........................  49  80  48  77 /  50  70  70  70
Los Alamos......................  61  83  62  81 /  40  40  60  40
Pecos...........................  58  81  59  79 /  50  50  60  60
Cerro/Questa....................  53  80  53  76 /  40  60  60  60
Red River.......................  47  70  47  68 /  50  70  60  70
Angel Fire......................  41  77  42  74 /  40  60  60  70
Taos............................  53  85  53  81 /  40  40  50  50
Mora............................  51  81  52  79 /  40  50  60  60
Espanola........................  60  89  61  87 /  30  30  50  30
Santa Fe........................  61  82  62  81 /  40  40  60  50
Santa Fe Airport................  60  86  60  85 /  40  30  50  30
Albuquerque Foothills...........  64  89  64  88 /  40  30  60  30
Albuquerque Heights.............  67  90  68  89 /  40  20  50  30
Albuquerque Valley..............  64  91  64  91 /  30  20  40  20
Albuquerque West Mesa...........  66  92  66  90 /  40  20  50  20
Los Lunas.......................  62  91  63  91 /  30  20  40  20
Rio Rancho......................  66  92  66  90 /  40  30  50  20
Socorro.........................  66  91  66  91 /  30  20  40  20
Sandia Park/Cedar Crest.........  60  83  60  81 /  40  40  60  40
Tijeras.........................  60  85  60  84 /  40  40  60  40
Moriarty/Estancia...............  55  87  55  87 /  30  30  50  40
Clines Corners..................  58  84  58  83 /  30  30  50  50
Gran Quivira....................  58  85  59  85 /  40  30  40  40
Carrizozo.......................  63  83  63  85 /  30  30  40  30
Ruidoso.........................  57  79  56  80 /  40  50  40  40
Capulin.........................  57  83  57  81 /  30  30  30  50
Raton...........................  55  88  55  86 /  40  20  30  40
Springer........................  56  89  57  86 /  40  20  40  40
Las Vegas.......................  56  84  56  83 /  40  30  40  50
Clayton.........................  62  90  62  89 /  20  10  30  20
Roy.............................  62  87  62  86 /  30  10  40  30
Conchas.........................  67  94  67  94 /  30  10  30  20
Santa Rosa......................  65  92  65  92 /  30  10  20  20
Tucumcari.......................  68  97  69  97 /  20  10  20  10
Clovis..........................  66  91  65  93 /  20  10  10  20
Portales........................  67  92  66  95 /  20  10  10  10
Fort Sumner.....................  68  95  68  96 /  20  10  20  10
Roswell.........................  70  96  69  97 /  20  10  20  10
Picacho.........................  64  86  64  87 /  30  20  20  20
Elk.............................  60  82  60  83 /  40  40  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ506-508-510>515-521-526.

&&

24
Hazardous weather outlook, Jul 14, 4:08 AM MDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
408 AM MDT Sat Jul 14 2018

NMZ501>540-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
408 AM MDT Sat Jul 14 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through this
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, especially over
and downstream of recent burn scars. Rainfall rates of 1 to 2 inches
are possible. A few storms may also produce small hail and wind
gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected again on Sunday and
Monday. Slow storm motions and heavy rainfall may lead to localized
areas of flash flooding, especially over and near recent burn scars
and within urban drainage systems. A few storms may also produce
small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, hail, strong wind
gusts, and any flooding through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:05 PM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt3 hr
Jul 13, 6:17 PM MDTSpecial Weather StatementABQMora43 min
Jul 13, 6:37 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 13, 7:02 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 13, 7:07 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 13, 7:19 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 13, 7:24 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 13, 7:44 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 13, 7:47 PM MDTAreal Flood AdvisoryABQCibola3 hr
Jul 13, 8:31 PM MDTAreal Flood AdvisoryABQRoosevelt89 min
Jul 14, 3:05 AM MDTFlash Flood WatchABQ21 hr
Jul 14, 11:33 AM MDTAreal Flood AdvisoryABQLincoln117 min
Jul 14, 1:26 PM MDTAreal Flood AdvisoryABQTaos109 min
Jul 14, 1:43 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 14, 1:46 PM MDTAreal Flood AdvisoryABQLincoln, Torrance119 min
Jul 14, 1:53 PM MDTAreal Flood AdvisoryABQMcKinley2 hr
Jul 14, 2:29 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 14, 2:43 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 14, 3:06 PM MDTAreal Flood AdvisoryABQLincoln, Socorro114 min
Jul 14, 3:23 PM MDTAreal Flood AdvisoryABQChaves2 hr
Jul 14, 3:24 PM MDTAreal Flood AdvisoryABQChaves2 hr
Jul 14, 4:27 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Jul 14, 4:46 PM MDTAreal Flood AdvisoryABQBernalillo119 min
Jul 14, 4:56 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 14, 5:00 PM MDTAreal Flood AdvisoryABQChaves2 hr
Jul 14, 5:04 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval116 min
Jul 14, 5:12 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 14, 5:14 PM MDTAreal Flood AdvisoryABQMora2 hr
Jul 14, 5:34 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval116 min
Jul 14, 5:49 PM MDTAreal Flood AdvisoryABQMora116 min
Jul 14, 5:52 PM MDTAreal Flood AdvisoryABQSandoval113 min
Jul 14, 5:57 PM MDTFlash Flood WarningABQMora3 hr
Jul 14, 5:58 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.